Ohio, 2020

High Wind in Ohio, November 15, 2020

November 15, 2020 · NWS IWX · 8 events in 8 counties and zones

A potent surface low lifted across the western Great Lakes on November 15, 2020, bringing two rounds of convection and high winds. Wind gusts of 50 to 65 mph caused power outages, structural damage, and blew over trees across northwest Ohio.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A potent surface low lifted across the western Great Lakes on November 15, 2020, bringing two rounds of convection and high winds. Wind gusts of 50 to 65 mph caused power outages, structural damage, and blew over trees across northwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 15, 6:45 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 15, 6:45 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
645 AM EST Sun Nov 15 2020

.SYNOPSIS...
Issued at 645 AM EST Sun Nov 15 2020

Rain and isolated thunderstorms are expected through much of the
day today, becoming more showery in nature towards the afternoon
hours. Southerly winds will shift west behind a strong front
today, which will bring wind gusts to around 45 to 55 mph during
the day. Significant beach erosion and lakeshore flooding are
expected along Lake Michigan.

&&

.SHORT TERM...(Today and Tonight)
Issued at 249 AM EST Sun Nov 15 2020

Initial line of convection associated with a pre-frontal trough
will continue to progress eastwards across the forecast area
through the remainder of the early morning hours. So far
convective gusts have remains below 40 mph, but we could still see
isolated wind gusts in the 55 to 60 mph range with the more
efficient cores. PWATs remain in the 200-250 percent of normal
which will allow for heavy rainfall within stronger storms.
Despite the rainfall rate, the line of storms should be
progressive enough to limit any concerns of flooding however,
typical ponding/poor drainage areas may see some response.

Near sunrise, we should see a relative lull in convective
activity between the pre-frontal trough and approaching cold
front. Cold frontal progression has slowed from the previous
forecast with models now showing the front entering the western
zones around 12 to 13z which would put the front roughly half way
through the area by 15 to 16z. This later timing will allow for
weak elevated instability to build across the eastern half of the
forecast area. As such have inserted mention of thunder through
midday. Severe weather is still not anticipated however, the
chance of a convectively enhanced wind gust of 60 mph remains
possible generally east of I-69. Behind the cold front this
afternoon/evening, wrap around showers could linger linger a
little beyond 00z. As temperature cool the evening, a few flakes
may be able to mix in with the rain. By 03z, all precip should
have shifted north of the forecast area.

Looking at the wind concerns, much of the advisory area remains
in good standing order. The exception would be for NW Ohio and SE
Lower Michigan where a compounding of factors (deeper mixing,
elevated instability allowing convective enhancement, isentropic
descent along/behind cold front) to raise confidence of higher end
wind gusts of 60 mph this afternoon. As such have upgraded to a
High Wind Warning for this area. Have also issued a High Wind
Warning for Berrien County as we will be able to see wind gusts
near 60 mph generally along the shoreline. There is some
potential that the High Wind Warning/Wind Advisory may need to be
extended by an hour or two into the tonight period, but think the
higher end gusts should drop off fairly quickly once the sun
sets.

The remainder of the overnight hours tonight will remain breezy
as cooler air filters into the area. This will result in overnight
lows hovering around the 30 degree mark.

&&

.LONG TERM...(Monday through Saturday)
Issued at 249 AM EST Sun Nov 15 2020

Overall pattern in the extended remains unchanged with NW to
zonal flow aloft. Models do show a clipper system dropping across
the area on Monday which could help to ignite isolated
showers/snow Monday night into Tuesday, but confidence on moisture
availability is too low to insert into the forecast at this point.
Another cold front looks to move through the area Friday/Saturday
timeframe and there is question if there will be sufficient
moisture for showers to develop as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 645 AM EST Sun Nov 15 2020

Primarily VFR to MVFR conditions are expected at both KSBN/KFWA
through tonight, with a few potential drops to IFR possible in any
heavier showers. We'll see a break in the precipitation before a
couple additional rounds move in later this morning/early afternoon,
with a more showery nature. Snow could mix in with any showers at
KSBN as temperatures fall through the day. Southwest winds gusting
to around 25 to 30 kts will will shift west and increase to 35 to 45
knots through the afternoon in the wake of a frontal boundary. Winds
will die down after sunset, especially towards Monday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Lakeshore Flood Advisory until 9 PM CST this evening for INZ003.

MI...High Wind Warning from 11 AM this morning to 7 PM EST this
     evening for MIZ081.

     Wind Advisory until 11 AM EST this morning for MIZ081.

     Wind Advisory until 7 PM EST this evening for MIZ078>080.

     High Wind Warning until 7 PM EST this evening for MIZ077.

     Lakeshore Flood Warning until 4 AM EST Monday for MIZ077.

OH...High Wind Warning from 11 AM this morning to 7 PM EST this
     evening for OHZ001-002-004-005-015-016-024-025.

     Wind Advisory until 11 AM EST this morning for OHZ001-002-004-
     005-015-016-024-025.

LM...Storm Warning until 4 PM EST this afternoon for LMZ043-046.

     Gale Warning from 4 PM this afternoon to 4 AM EST Monday for
     LMZ043-046.

&&

SYNOPSIS...CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 15, 4:26 AM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
426 AM EST Sun Nov 15 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>080-160930-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-
426 AM EST Sun Nov 15 2020 /326 AM CST Sun Nov 15 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong winds are expected Sunday with west wind gusts of 45 to 55
mph.

Isolated thunderstorms are also possible through midday. While
severe weather is not anticipated, localized gusts up to 60 mph may
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-160930-
Berrien-
426 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Warning.

Strong winds are expected Sunday with wind gusts 55 to 60 mph being
possible. Highest gusts expected along Lake Michigan shoreline.

High wind and wave activity will likely result in lakeshore flooding
and beach erosion.

Isolated thunderstorms are also possible through midday. While
severe weather is not anticipated, localized gusts up to 60 mph may
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ081-OHZ001-002-004-005-015-016-024-025-160930-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
426 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

Strong winds are expected today with west wind gusts of 55 to 60
mph.

Isolated thunderstorms are also possible through this afternoon.
While severe weather is not anticipated, localized gusts up to 60
mph may be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-160930-
La Porte-
326 AM CST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lakeshore Flood Advisory.

Strong winds are expected with wind gusts of 50 to 55 mph possible.

High wind and wave activity may result in lakeshore flooding and
beach erosion on Sunday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
426 AM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Storm Warning.

Storm force gusts are expected today, with gales persisting into this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous for small crafts are expected for much of the
Monday through Tuesday.

In the hours before

Special weather statement, Nov 15, 9:18 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
918 AM EST Sun Nov 15 2020

INZ007>009-018-025>027-032>034-MIZ081-OHZ001-002-004-015-024-151515-
Huntington-Blackford-Adams-Steuben-Noble-Jay-De
Kalb-Wells-Allen-Grant-Hillsdale-Defiance-Fulton-Van
Wert-Williams-Paulding-
918 AM EST Sun Nov 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN NOBLE...
EASTERN GRANT...SOUTHEASTERN HUNTINGTON...STEUBEN...ALLEN...
BLACKFORD...DE KALB...WELLS...ADAMS...NORTHERN JAY...HILLSDALE...
DEFIANCE...WESTERN FULTON...PAULDING...VAN WERT AND WILLIAMS
COUNTIES...

At 917 AM EST, radar indicated showers and isolated strong
thunderstorms were located along a line extending from near Angola
to Matthews. Movement was northeast at 65 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Auburn, Van Wert, Bluffton, Decatur,
Angola, Bryan, Hillsdale, Garrett, Hartford City, Archbold, Berne,
Upland, Hicksville, Ossian, Butler, Huntertown and Paulding.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 252 and 254, and
between mile markers 278 and 354.
 Interstate 80 in Indiana between mile markers 146 and 156.
 Interstate 80 in Ohio between mile markers 0 and 29.

&&

LAT...LON 4165 8510 4176 8491 4176 8483 4181 8483
      4207 8437 4171 8436 4170 8421 4149 8428
      4148 8434 4143 8434 4143 8430 4073 8453
      4073 8480 4052 8482 4038 8529 4038 8556
TIME...MOT...LOC 1417Z 234DEG 56KT 4162 8505 4039 8551

HAIL...0.50IN
WIND...50MPH

FISHER
Local storm report, Nov 15, 9:21 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             2 ESE ELKHART           41.68N 85.93W
11/15/2020  E0.50 INCH       ELKHART            IN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 ESE
            ELKHART. PEA TO DIME SIZE HAIL.

&&

MCS
Local storm report, Nov 15, 9:22 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HAIL             1 NE DENVER             40.88N 86.06W
11/15/2020  E0.25 INCH       MIAMI              IN   COCORAHS

&&

NDM
Local storm report, Nov 15, 9:24 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
924 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             1 S MONOQUET            41.28N 85.86W
11/15/2020  M0.25 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            CORRECTS PREVIOUS HAIL REPORT FROM 1 S
            MONOQUET. GUSTY WINDS. NO DAMAGE.

&&

MCS
Local storm report, Nov 15, 9:25 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
925 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     NON-TSTM WND GST 1 N BENTON HEIGHTS      42.13N 86.42W
11/15/2020  M52 MPH          BERRIEN            MI   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 1 N BENTON HEIGHTS. ASOS STATION KBEH
            BENTON HARBOR.

&&

MCS
Local storm report, Nov 15, 9:43 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
943 AM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     NON-TSTM WND GST 1 N BENTON HEIGHTS      42.13N 86.42W
11/15/2020  M54 MPH          BERRIEN            MI   ASOS

            ASOS STATION KBEH BENTON HARBOR.

&&

MCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Putnam

When
November 15, 9:43 AM EST to 6:00 PM EST
Where
Putnam forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

A 72 mph wind gust was recorded east-northeast of Ottawa. Several tree limbs and power lines were reported down from strong winds across the county.

High Wind, Henry

When
November 15, 9:45 AM EST to 6:00 PM EST
Where
Henry forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Multiple reports of downed or leaning utility poles were received as well as tree limbs down. A 65 mph wind gust was recorded in Deshler.

High Wind, Allen

When
November 15, 10:28 AM EST to 6:00 PM EST
Where
Allen forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

A 66 mph wind gust was recorded at the Lima/Allen County airport. Several reports of tree limbs being blown down were received, with some onto power lines.

High Wind, Van Wert

When
November 15, 10:28 AM EST to 6:00 PM EST
Where
Van Wert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded in Scott, with several others between 50 and 55 mph in the area. Several tree limbs and power lines were reported down from strong winds across the county.

High Wind, Defiance

When
November 15, 10:49 AM EST to 6:00 PM EST
Where
Defiance forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

The ASOS at the Defiance county airport recorded a 59 mph wind gust. Several reports of tree limbs being blown down were received, with some onto power lines.

High Wind, Williams

When
November 15, 11:45 AM EST to 6:00 PM EST
Where
Williams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Tree limbs and power lines were reported down from strong winds across the county.

High Wind, Fulton

When
November 15, 12:30 PM EST to 6:00 PM EST
Where
Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Scattered reports of tree limbs being blown down were received, with some onto power lines.

High Wind, Paulding

When
November 15, 12:40 PM EST to 6:00 PM EST
Where
Paulding forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A few tree limbs and power lines were reported down from strong winds across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929930, 929927, 929921, 929932, 929922, 929933, 929924, 929928.